Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 193, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Oct 23, 2001, 2:14 PM CDT for Madison County, Missouri. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 23, 2001, 2:14 PM CDT (19:14 UTC)
- Expired
- Oct 23, 2001, 3:00 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Madison County, MO
The radar
The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 2:30 PM CDT | Thunderstorm Wind 55 E | Roselle, MO | Thunderstorm wind gusts destroyed a carport and playhouse, overturned a swingset, scattered roofing shingles and tin sheets over a wide area, and destroyed numerous trees at a home near Roselle. It was reported that the trees were simply pushed over. |
| Oct 23, 2:35 PM CDT | Hail 1 | Fredericktown, MO | |
| Oct 23, 2:35 PM CDT | Thunderstorm Wind 51 E | Fredericktown, MO | |
| Oct 23, 2:40 PM CDT | Thunderstorm Wind 55 E | Fredericktown, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.2 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 693 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
054 WUUS53 KLSX 231914 SVRSTL MOC123-232000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 214 PM CDT TUE OCT 23 2001 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN SOUTHEAST MISSOURI * UNTIL 300 PM CDT * AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ROSELLE...MOVING EAST AT 60 MPH. * LOCATIONS IN THE PATH... FREDERICKTOWN JUNCTION CITY MARQUAND SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE OF A STURDY BUILDING NOW LAT...LON 3763 9056 3736 9056 3737 9015 3765 9016 RP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:00 PM CDT, 14 minutes earlier.
Area forecast discussion, Oct 23, 2:00 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 200 PM CDT TUE OCT 23 2001 SHWRS/TSTMS CONT TO MOVE ACRS THE ERN OZARKS IN AREA OF HIER MSTR. AREA IN FVRBL RGN OF RRQ OF UPR JET. ETA FCSTS DECENT DVRGC ACRS SE MO THIS EVE AND THEN MOVES AREA INTO KY BY MIDN. STRG COLD FNT WILL MOVE ACRS THE AREA ON WED. AVN AND ETA ARE FAILY CLOSE AT 12Z WITH FNT FCST TO BE NR A UIN-JLN LN. BY EVE THE FNT WILL BE WELL BYND THE BOOTHEEL. MESOETAS TEMPS LOOK RNSBL AND WILL FOLLOW FOR FCST ON WED. MODELS SUGGSTS BEST SVR POTENTIAL FOR WED WILL BE ACRS SE MO INTO E CNTRL IL. IN THE EXTNDD, THE MRF, NEW UKMO, AND MONS RUN OF ECMWF ARE VERY SMLR AT H5 FOR SAT MRNG WITH HUGH RDG ACRS THE ROCKIES AND DEEP TRO ALG THE APPLACHIANS. 12Z AVN AND UKMO MOVE TROF OFF THE E COAST BY SUN MRNG WHILE 00Z MRF AND MONS ECMWF HOLD TROF ALF THE E COAST. AS A RESULT, MUCH WARMER AIR AT 850 SPREADS ACROS THE RGN BY SUN WITH AVN FCSTG +6C ACRS CNTRL MO WHILE OLD MRF FCST -8C. LRG CANADIAN SFC HI SLIDES DWN INTO THE RGN AND IS FCST TO BE CNTRD OVR E MO NOON SAT. THIS HI COMES RIGHT OFF THE ICEFIELDS PARKWAY OF ALBERTA. .STL...NONE
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 11:42 AM CDT | Severe Thunderstorm Warning | LSX | Madison | 48 min |
| Oct 23, 2:00 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 45 min |
| Oct 23, 5:02 PM CDT | Tornado Warning | LSX | Cole | 43 min |
| Oct 23, 5:21 PM CDT | Tornado Warning | LSX | Osage | 54 min |
| Oct 23, 6:09 PM CDT | Tornado Warning | LSX | Gasconade, Osage | 51 min |
| Oct 23, 6:41 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.